Format

Send to

Choose Destination
Infect Control Hosp Epidemiol. 2005 Mar;26(3):273-80.

A large outbreak of Clostridium difficile-associated disease with an unexpected proportion of deaths and colectomies at a teaching hospital following increased fluoroquinolone use.

Author information

1
Division of Hospital Epidemiology and Infection Control, University of Pittsburgh Medical Center, Presbyterian Campus, Pittsburgh, Pennsylvania 15213, USA. mutoca@msx.upmc.edu

Abstract

BACKGROUND AND OBJECTIVE:

Fluoroquinolones have not been frequently implicated as a cause of Clostridium difficile outbreaks. Nosocomial C. difficile infections increased from 2.7 to 6.8 cases per 1000 discharges (P < .001). During the first 2 years of the outbreak, there were 253 nosocomial C. difficile infections; of these, 26 resulted in colectomy and 18 resulted in death. We conducted an investigation of a large C. difficile outbreak in our hospital to identify risk factors and characterize the outbreak.

METHODS:

A retrospective case-control study of case-patients with C. difficile infection from January 2000 through April 2001 and control-patients matched by date of hospital admission, type of medical service, and length of stay; an analysis of inpatient antibiotic use; and antibiotic susceptibility testing and molecular subtyping of isolates were performed.

RESULTS:

On logistic regression analysis, clindamycin (odds ratio [OR], 4.8; 95% confidence interval [CI95], 1.9-12.0), ceftriaxone (OR, 5.4; CI95, 1.8-15.8), and levofloxacin (OR, 2.0; CI95, 1.2-3.3) were independently associated with infection. The etiologic fractions for these three agents were 10.0%, 6.7%, and 30.8%, respectively. Fluoroquinolone use increased before the onset of the outbreak (P < .001); 59% of case-patients and 41% of control-patients had received this antibiotic class. The outbreak was polyclonal, although 52% of isolates belonged to two highly related molecular subtypes.

CONCLUSIONS:

Exposure to levofloxacin was an independent risk factor for C. difficile-associated diarrhea and appeared to contribute substantially to the outbreak. Restricted use of levofloxacin and the other implicated antibiotics may be required to control the outbreak

PMID:
15796280
DOI:
10.1086/502539
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Cambridge University Press
Loading ...
Support Center